Restricted set addition in Abelian groups: results and conjectures
Journal de Théorie des Nombres de Bordeaux, Tome 17 (2005) no. 1, pp. 181-193.

Nous présentons un ensemble de conjectures imbriquées qui peuvent être considérées comme des analogues pour l’addition restreinte des théorèmes classiques dûs à Kneser, Kemperman et Scherk. Les connections avec le théorème de Cauchy-Davenport, la conjecture d’Erdős-Heilbronn et la méthode polynomiale d’Alon-Nathanson-Ruzsa sont étudiées.

Cet article ne suppose pas d’expertise de la part du lecteur et peut servir d’introduction au sujet.

We present a system of interrelated conjectures which can be considered as restricted addition counterparts of classical theorems due to Kneser, Kemperman, and Scherk. Connections with the theorem of Cauchy-Davenport, conjecture of Erdős-Heilbronn, and polynomial method of Alon-Nathanson-Ruzsa are discussed.

The paper assumes no expertise from the reader and can serve as an introduction to the subject.

@article{JTNB_2005__17_1_181_0,
     author = {Vsevolod F. Lev},
     title = {Restricted set addition in Abelian groups:  results and conjectures},
     journal = {Journal de Th\'eorie des Nombres de Bordeaux},
     pages = {181--193},
     publisher = {Universit\'e Bordeaux 1},
     volume = {17},
     number = {1},
     year = {2005},
     doi = {10.5802/jtnb.485},
     zbl = {1162.11318},
     mrnumber = {2152219},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.485/}
}
Vsevolod F. Lev. Restricted set addition in Abelian groups:  results and conjectures. Journal de Théorie des Nombres de Bordeaux, Tome 17 (2005) no. 1, pp. 181-193. doi : 10.5802/jtnb.485. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.485/

[A99] N. Alon, Combinatorial Nullstellensatz. Recent trends in combinatorics (Mátraháza, 1995). Combin. Probab. Comput. 8 (1–2) (1999), 7–29. | MR 1684621 | Zbl 0920.05026

[ANR95] N. Alon, M.B. Nathanson, I.Z. Ruzsa, Adding distinct congruence classes modulo a prime. American Math. Monthly 102 (1995), 250–255. | MR 1317846 | Zbl 0849.11081

[ANR96] N. Alon, M.B. Nathanson, I.Z. Ruzsa, The polynomial method and resricted sums of congruence classes. J. Number theory 56 (1996), 404–417. | MR 1373563 | Zbl 0861.11006

[C13] A. Cauchy, Recherches sur les nombres. Jour. Ecole polytechn. 9 (1813), 99–116.

[D35] H. Davenport, On the addition of residue classes. J. London Math. Soc. 10 (1935), 30–32. | JFM 61.0149.02 | Zbl 0010.38905

[D47] —, A historical note. J. London Math. Soc. 22 (1947), 100–101. | MR 22865 | Zbl 0029.34401

[DH94] J.A. Dias da Silva, Y.O. Hamidoune, Cyclic spaces for Grassmann derivatives and additive theory. Bull. London Math. Soc. 26 (1994), 140–146. | MR 1272299 | Zbl 0819.11007

[EG80] P. Erdős, R. Graham, Old and new problems and results in combinatorial number theory. L’Enseignement Mathématique, Geneva (1980). | MR 592420 | Zbl 0434.10001

[FLP99] G. Freiman, L. Low, J. Pitman, Sumsets with distinct summands and the conjecture of Erdős-Heilbronn on sums of residues. Astérisque 258 (1999), 163–172. | MR 1701194 | Zbl 0948.11008

[Ke56] J.H.B. Kemperman, On complexes in a semiroup. Indag. Math. 18 (1956), 247–254. | MR 79005 | Zbl 0072.25605

[Ke60] —, On small sumsets in an abelian group. Acta Math. 103 (1960), 63–88. | MR 110747 | Zbl 0108.25704

[Kn53] M. Kneser, Abschätzung der asymptotischen Dichte von Summenmengen. Math. Z. 58 (1953), 459–484. | MR 56632 | Zbl 0051.28104

[Kn55] —, Ein Satz über abelsche Gruppen mit Anwendungen auf die Geometrie der Zahlen. Math. Z. 61 (1955), 429–434. | MR 68536 | Zbl 0064.04305

[L01] —, Restricted set addition in groups, III. Integer sumsets with generic restrictions. Periodica Math. Hungarica 42 (2001), 89–98. | MR 1832697 | Zbl 1012.11020

[L00a] V.F. Lev, Restricted set addition in groups, I. The classical setting. J.London Math. Soc. (2) 62 (2000), 27–40. | MR 1771848 | Zbl 0964.11016

[L00b] —, Restricted set addition in groups, II. A generalization of the Erdős-Heilbronn conjecture. Electron. J. Combin. 7 (1) (2000), Research Paper 4, 10 pp. (electronic). | MR 1742615 | Zbl 0973.11026

[Ma65] H. B. Mann, Addition Theorems: The Addition Theorems of Group Theory and Number Theory. Interscience Publishers, a division of John Wiley and Sons, New York, 1965. | MR 181626 | Zbl 0127.27203

[Mo51] L.  Moser, Problem 4466. American Math. Monthly 58 (10) (1951), 703.

[S55] P. Scherk, Distinct elements in a set of sums (solution to Problem 4466). American Math. Monthly 62 (1) (1955), 46–47.